This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.
Free Printable Medication Tracker for tracking your medications including those containing acetaminophen
I like quotes from famous people, authors, movies, scientists 😉 and more, and the Mary Poppins quote, "Sometimes a little thing can be quite important" is one of those quotes. It says a mouthful in just 8 words.
[box] Sometimes a little thing can be quite important, like making sure you and your loved ones are taking the right amount of medication, including those with acetaminophen. [/box]
As I sit here typing this, I am sniffling and sneezing and so is everyone in my house. "It" spread from my middle son to my youngest, to my oldest, to me, and finally, to my husband.
When You're Not Feeling Well
The first inclination when the aches and pains and all the other stuff associated with a cold or the flu start is to take something to make you feel better, quickly. And if that doesn't work, to take more but that is not a smart choice especially if you aren't taking into consideration what's IN the medications.
Just because the medications you're taking may be over-the-counter medicine, that doesn't mean you don't need to pay attention to dosing and ingredients, because YOU DO!
Did you know that research published early last year showed that the odds of Americans taking more than the FDA-recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increased 24 percent during cold and flu season?
This is primarily because more people are using over-the-counter (OTC) combination medications to treat upper respiratory cold and flu symptoms.
Right now, on the heels of the deadliest flu season in 40 years, the Acetaminophen Awareness Coalition (AAC) is urging Americans to double check their medicine labels when treating cold and flu symptoms to avoid doubling up on acetaminophen. This is so important because you may want to take one med for one group of symptoms and another medication for another symptom but if they both contain acetaminophen you'll need to decide which symptom relief is a priority to you.
What You Need to Know About Acetaminophen
- Acetaminophen is safe and effective in treating fever and pain including chronic pain.
- Acetaminophen is safe and effective when taken as directed; however, taking more acetaminophen than directed can lead to liver damage.
Labels, Labels, Labels
Labels are your best friend when it comes to medication usage. Take the time to read the label, make sure there are no interactions with other medications you may be taking (ask a pharmacist or your doctor if you're not sure) and make sure the dosage you are taking is correct.
I always check, double check, and then recheck especially when I'm not feeling well and ALWAYS when I'm giving the meds to my sons.
Research has shown that teens and young adults ages 12-29 (that's ALL of my guys) are at the greatest risk of taking too much acetaminophen. It's important to teach your teen (even though they think they know everything) to check their medicine labels before taking cold or pain medicines, since taking too much acetaminophen could damage their liver.
4 Important Steps to Make Sure You're Using Medicines with Acetaminophen Safely:
- Always read and follow the label.
- Know if your medicines contain acetaminophen.
- Take only one medicine at a time that contains acetaminophen. Double check, don't double up!
- Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
Medication Tracker Printable
CLICK BELOW TO DOWNLOAD:
For more valuable information regarding treating cold and flu, head on over to KnowYourDose.org and for parents, you can find more info here regarding acetaminophen for infants and children.
Hopefully, the worst is behind us this year but just in case, it's always smart to be prepared!